overdose nurse “was traumatised”

Overdose nurse ‘was traumatised’

Margaret Thomas

Margaret Thomas collapsed and died six hours after the injection

A newly-qualified nurse who injected a diabetes patients with 10 times too much insulin was upset before her visit, colleagues have told an inquest.

Margaret Thomas, 85, died six hours after community nurse Joanne Evans’s injection, the Cardiff inquest heard.

Fellow nurses said that another patient has been difficult and “sexually inappropriate” towards the nurse.

Mrs Thomas, from Pontnewynydd, Pontypool, was injected with 10 times her dose. The hearing continues.

Christine Cullerton, who was community sister in June 2007 when the pensioner died, said Ms Evans had returned to the office crying the previous day.

“She said she had had a traumatic experience that morning with a patient and didn’t know how to handle it,” she said.

Ms Cullerton sais Ms Evans told her she had stayed with the patient to finish her job, despite his behaviour, and that she advised the less-experienced nurse she should have walked out.

Team leader Jane Collier described the incident with the other patient as “particularly nasty” and said she offered to visit him with Ms Evans the following day.

Joanne Evans
I was thinking ‘Oh my God if I’ve given her that much she’s gone’ and I couldn’t believe it
Joanne Evans, community nurse

Ms Collier said she witnessed the patient being inappropriate and told Ms Evans she would never have to visit him again.

She also said that at the time the health service was going through a reorganisation.

“It was a busy week for all of us,” she said.

Extreme circumstances

The inquest has previously been told of Ms Evans’s horror at her realisation later that night that she had injected too much insulin into Mrs Thomas.

She said she reported her mistake to a doctor but the pensioner had already died.

She collapsed on her doorstep after returning from a shopping trip, the inquest was told.

Ms Evans said: “I was thinking ‘Oh my God if I’ve given her that much she’s gone’ and I couldn’t believe it.

“It was very extreme circumstances and there was an error on my part and I’m really sorry, I will always be sorry.”

Ms Evans said three insulin “pens” which Mrs Thomas had all failed and she used a regular syringe for the injection, converting the amount of insulin wrongly, injecting 360 units instead of 36.

She said: “I’ve gone back over it loads of times thinking why and I honestly don’t know why.”

Coroner Mary Hassell asked Ms Collier if she would ever use a regular syringe to administer insulin.

She replied: “Never. I would expect every newly-qualified nurse to know that.”

A diabetes specialist and a pathologist who examined Mrs Thomas’s body have said it was likely the overdose led to her death, but the could not be 100% sure.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s